Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 3:03 AM CDT for Becker County, Otter Tail County, Wadena County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 3:03 AM CDT (08:03 UTC)
- Expired
- Jun 9, 2020, 3:29 AM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Becker County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 182 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:06 AM CDT | TSTM WND DMG | 1 Nne Vergas, MN | TREE DOWN NEAR LONG LAKE. PICTURE POSTED VIA SOCIAL MEDIA. |
| Jun 9, 3:06 AM CDT | TSTM WND DMG | 1 Nne Vergas, MN | LOCAL STATION GOT A PICTURE OF A TREE DOWN NEAR LONG LAKE WITH TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
009
WUUS53 KFGF 090803
SVRFGF
MNC005-111-159-090845-
/O.NEW.KFGF.SV.W.0073.200609T0803Z-200609T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
303 AM CDT Tue Jun 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Wadena County in central Minnesota...
Otter Tail County in west central Minnesota...
Southeastern Becker County in northwestern Minnesota...
* Until 345 AM CDT.
* At 303 AM CDT, severe thunderstorms were located along a line
extending from near Dunvilla to Urbank, moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wadena, Perham, Pelican Rapids, Ottertail Lake, Frazee, Lake Lida
and New York Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9516 4618 9515 4611 9540 4611 9557
4634 9583 4663 9621 4663 9617 4668 9617
4689 9543 4665 9514 4637 9492
TIME...MOT...LOC 0803Z 233DEG 35KT 4666 9606 4611 9550
HAIL...<.75IN
WIND...70MPH
$$
CJ2 follow-up statements
779
WWUS53 KFGF 090822
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
322 AM CDT Tue Jun 9 2020
MNC005-111-159-090845-
/O.CON.KFGF.SV.W.0073.000000T0000Z-200609T0845Z/
Wadena MN-Otter Tail MN-Becker MN-
322 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN WADENA...NORTHERN OTTER TAIL AND SOUTHEASTERN BECKER
COUNTIES...
At 322 AM CDT, severe thunderstorms were located along a line
extending from near Shoreham to near Parkers Prairie, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wadena, Perham, Frazee, Lake Lida, New York Mills, Henning and
Verndale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4616 9523 4647 9575 4663 9621 4663 9617
4668 9617 4689 9543 4665 9514 4637 9492
4637 9516 4618 9515
TIME...MOT...LOC 0822Z 270DEG 35KT 4676 9584 4621 9528
HAIL...<.75IN
WIND...60MPH
$$
CJ259
WWUS53 KFGF 090829
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
329 AM CDT Tue Jun 9 2020
MNC005-111-159-090839-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-200609T0845Z/
Wadena MN-Otter Tail MN-Becker MN-
329 AM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WADENA...NORTHERN
OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4616 9523 4647 9575 4663 9621 4663 9617
4668 9617 4689 9543 4665 9514 4637 9492
4637 9516 4618 9515
TIME...MOT...LOC 0827Z 233DEG 35KT 4679 9578 4624 9522
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 12:10 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1210 AM CDT Tue Jun 9 2020 .UPDATE... Issued at 1210 AM CDT Tue Jun 9 2020 Additional thunderstorms continue to develop along the surface boundary across west central MN, with a more organized MCS along the nose of the low level jet in eastern SD. This will push northeastward overnight, so have pretty high POPs going. Main question will be how strong the storms get as they move into our area. Elevated instability is still strong at 2000 J/kg and there is 50 kts or more of effective deep layer bulk shear. The low level jet will just nose into our far southeastern counties, so think there will be a continued severe threat into the overnight as the MCS moves north. UPDATE Issued at 1002 PM CDT Mon Jun 8 2020 Severe cells continue to lift northeastward through the Roseau/Lake of the Woods area. To the west of this, there has been some stabilization behind the front, so trimmed the western part of the northern watch (270). Further south, some cells are trying to get going in portions of southeastern ND and west central MN. While they have not amounted to much so far, there is stronger activity over Nebraska and southern SD that will move northeastward. There continues to be very unstable air and the low level jet will be clipping our southeastern counties, so will continue to keep the southern watch (#271) going as it is, although it will make our WWA map look rather odd. Adjusted POPs for current radar trends, and will continue to have high probabilities for our south and southeast as the CAMs and global models continue to be consistent on precip coming into that area from the south. UPDATE Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1210 AM CDT Tue Jun 9 2020 Thunderstorms continue to move into the region from the south, and there will be more showers and storms moving in at times throughout the first portion of the TAF period. Most ceilings are VFR, but at least the MN airports should see some MVFR towards morning. some lower visibility with the heavier storms, but not expecting lower than MVFR. Showers and thunderstorms will continue to move up into the region periodically, although mostly missing KDVL, through most of the day before clearing out tomorrow evening. Winds will shift around to the northwest as a frontal boundary comes through, with some gusts over 20 kts during the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Local storm report, Jun 9, 2:17 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 N ST. THOMAS 48.68N 97.45W
06/07/2020 E1.50 INCH Pembina ND PUBLIC
&&
GGUSTLocal storm report, Jun 9, 2:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
234 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND GST 3 W FERGUS FALLS 46.28N 96.13W
06/09/2020 M61 MPH Otter Tail MN AWOS
PEAK WIND MEASURED AT FERGUS FALLS AIRPORT /KFFM/.
&&
GGUSTLocal storm report, Jun 9, 2:38 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
238 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM TSTM WND GST 1 S FERGUS FALLS 46.27N 96.07W
06/09/2020 M65 MPH Otter Tail MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jun 9, 2:44 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND GST 3 SSE FERGUS FALLS 46.24N 96.04W
06/09/2020 M61 MPH Otter Tail MN MESONET
PEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEAHER STATION.
&&
GGUSTLocal storm report, Jun 9, 2:53 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM TSTM WND DMG 1 S WAHPETON 46.26N 96.61W
06/09/2020 Richland ND BROADCAST MEDIA
LARGE TREE LIMB BLOWN DOWN ONTO HOUSE AND FENCE BLOWN
OVER. TIME ESTIMATED BASED ON RADAR. REPORT POSTED VIA
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jun 9, 2:57 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND GST 1 NNW ROTHSAY 46.49N 96.29W
06/09/2020 M68 MPH Wilkin MN MESONET
PEAK WIND MEASURED AT AN RWIS STATION. LOCAL POWER
OUTAGES REPORTED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:29 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 31 min |
| Jun 8, 8:12 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 48 min |
| Jun 8, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Jun 8, 8:20 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Red Lake | 25 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 52 min |
| Jun 8, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 43 min |
| Jun 8, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 18 min |
| Jun 8, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 23 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 33 min |
| Jun 8, 11:06 PM CDT | Special Weather Statement | FGF | Wadena | 24 min |
| Jun 8, 11:41 PM CDT | Special Weather Statement | FGF | Wadena | 19 min |
| Jun 9, 12:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
| Jun 9, 12:43 AM CDT | Special Weather Statement | FGF | Hubbard | 62 min |
| Jun 9, 1:09 AM CDT | Special Weather Statement | FGF | Wilkin | 66 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Wadena | 57 min |
| Jun 9, 1:21 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 39 min |
| Jun 9, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 27 min |
| Jun 9, 1:52 AM CDT | Special Weather Statement | FGF | Becker | 53 min |
| Jun 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Jun 9, 2:16 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 9, 3:27 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Wadena | 48 min |
| Jun 9, 4:49 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jun 9, 12:57 PM CDT | Areal Flood Warning | FGF | Kittson | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.